Alert archive / Montana / Wind Advisories in 2010

Wind Advisory 6, NWS Missoula, MT

April 1, 2010Clearwater County, Idaho County, Lemhi County, Idaho; 4 counties in Montana

NWS Missoula, MT issued this wind advisory at Apr 1, 2010, 2:03 PM PDT for Clearwater County, Idaho County, Lemhi County, Idaho; 4 counties in Montana. It took effect at Apr 2, 2010, 11:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2010, 2:03 PM PDT (21:03 UTC)
In effect from
Apr 2, 2010, 11:00 AM PDT
Expired
Apr 2, 2010, 8:45 PM PDT
In force
10 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 105 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2010-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2010-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WWUS75 KMSO 012103
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
303 PM MDT THU APR 1 2010

...STRONG AND GUSTY SOUTHERLY WINDS RETURN TO THE REGION...

.A PACIFIC STORM SYSTEM WILL AFFECT NORTH CENTRAL IDAHO BEGINNING
FRIDAY AFTERNOON. THE SURFACE PRESSURE GRADIENT IS ANTICIPATED TO
INTENSIFY DURING THIS TIME...WITH SOUTHERLY WINDS INTENSIFYING AS
WELL. WINDS WILL SHIFT TO WESTERLY AND SLOWLY DIMINISH OVERNIGHT
FRIDAY...AS THE SURFACE COLD FRONT MOVES ACROSS THE REGION.

IDZ007-008-021000-
/O.NEW.KMSO.WI.Y.0006.100402T1800Z-100403T0600Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
203 PM PDT THU APR 1 2010

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY. 

* IMPACTS/TIMING: SUSTAINED SOUTHERLY WINDS OF 25 TO 35 MPH WILL
  DEVELOP FRIDAY AFTERNOON...WITH GUSTS TO 50 MPH AT TIMES.

* LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND 
  VICINITY...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
197 
WWUS75 KMSO 020940
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
340 AM MDT FRI APR 2 2010

...STRONG AND GUSTY SOUTHERLY WINDS RETURN TO THE REGION...

.A PACIFIC STORM SYSTEM WILL BEGIN TO AFFECT NORTH CENTRAL IDAHO
THIS AFTERNOON. THE SURFACE PRESSURE GRADIENT IS ANTICIPATED TO
STRENGTHEN DURING THIS TIME...WITH SOUTHERLY WINDS INTENSIFYING AS
WELL. WINDS WILL SHIFT TO WESTERLY AND SLOWLY DIMINISH OVERNIGHT...AS
THE SURFACE COLD FRONT MOVES ACROSS THE REGION.

MTZ007-022100-
/O.EXB.KMSO.WI.Y.0006.100402T2100Z-100403T0600Z/
BUTTE/BLACKFOOT REGION-
340 AM MDT FRI APR 2 2010

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT MDT TONIGHT. 

* IMPACTS/TIMING: SUSTAINED SOUTHERLY WINDS OF 25 TO 35 MPH WILL
  DEVELOP THIS AFTERNOON...WITH GUSTS TO 45 MPH AT TIMES.

* LOCATIONS IMPACTED INCLUDE...I-90 CORRIDOR FROM DEERLODGE TO
  ANACONDA...HOMESTAKE PASS...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

IDZ010-022100-
/O.EXB.KMSO.WI.Y.0006.100402T2100Z-100403T0600Z/
EASTERN LEMHI COUNTY-
340 AM MDT FRI APR 2 2010

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT MDT TONIGHT. 

* IMPACTS/TIMING: SUSTAINED SOUTHERLY WINDS OF 25 TO 35 MPH WILL
  DEVELOP THIS AFTERNOON...WITH GUSTS TO 45 MPH AT TIMES.

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 93 LOST
  TRAIL PASS TO SALMON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

IDZ007-008-022100-
/O.CON.KMSO.WI.Y.0006.100402T1800Z-100403T0600Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
240 AM PDT FRI APR 2 2010

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING. 

* IMPACTS/TIMING: SUSTAINED SOUTHERLY WINDS OF 25 TO 35 MPH WILL 
  DEVELOP THIS AFTERNOON...WITH GUSTS TO 50 MPH AT TIMES. 

* LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND 
  VICINITY...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
605 
WWUS75 KMSO 022012
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
212 PM MDT FRI APR 2 2010

IDZ007-008-030400-
/O.CON.KMSO.WI.Y.0006.000000T0000Z-100403T0600Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
112 PM PDT FRI APR 2 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

* IMPACTS/TIMING: SUSTAINED SOUTHERLY WINDS OF 25 TO 35 MPH...WITH
  GUSTS TO 50 MPH AT TIMES.

* LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND 
  VICINITY...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ007-030400-
/O.CON.KMSO.WI.Y.0006.100402T2100Z-100403T0600Z/
BUTTE/BLACKFOOT REGION-
212 PM MDT FRI APR 2 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

* IMPACTS/TIMING: SUSTAINED SOUTHERLY WINDS OF 25 TO 35 MPH...WITH
  GUSTS TO 45 MPH AT TIMES.

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

IDZ010-030400-
/O.CON.KMSO.WI.Y.0006.100402T2100Z-100403T0600Z/
EASTERN LEMHI COUNTY-
212 PM MDT FRI APR 2 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

* IMPACTS/TIMING: SUSTAINED SOUTHERLY WINDS OF 25 TO 35 MPH...WITH
  GUSTS TO 45 MPH.

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS...SALMON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
193 
WWUS75 KMSO 030345
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
945 PM MDT FRI APR 2 2010


IDZ007-008-010-MTZ007-030445-
/O.CAN.KMSO.WI.Y.0006.000000T0000Z-100403T0600Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
945 PM MDT FRI APR 2 2010 /845 PM PDT FRI APR 2 2010/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE FALLEN BELOW ADVISORY CRITERIA THIS EVENING.
HOWEVER...BREEZY WINDS CAN STILL BE EXPECTED IN EASTERN LEMHI
COUNTY AND IN THE BUTTE/BLACKFOOT REGION OVERNIGHT AS A SURFACE
COLD FRONT PASSES THROUGH THE REGION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Apr 1, 1:56 PM PDT, 7 minutes earlier.

Area forecast discussion, Apr 1, 1:56 PM PDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
256 PM MDT THU APR 1 2010

.DISCUSSION...

TONIGHT THROUGH SATURDAY...ANOTHER PACIFIC STORM SYSTEM WILL AFFECT
NORTH CENTRAL IDAHO AND WESTERN MONTANA FROM FRIDAY AFTERNOON
THROUGH SATURDAY AFTERNOON. TWO WEATHER IMPACTS ARE ANTICIPATED AS
THIS SYSTEM MOVES ACROSS THE NORTHERN ROCKIES.

FIRST IMPACT...STRONG AND GUSTY SOUTHERLY WINDS WILL DEVELOP FRIDAY
AFTERNOON...AS THE SURFACE PRESSURE GRADIENT INCREASES AHEAD OF
THE STORM SYSTEM. CONFIDENCE IS HIGH FOR THE WINDS TO BE STRONGEST
BETWEEN FRIDAY AFTERNOON AND FRIDAY EVENING. WIND ADVISORY
HIGHLIGHTS HAVE BEEN ISSUED TO ADDRESS THESE STRONG
WINDS...CONCENTRATED OVER THE CAMAS PRAIRIE AND HELLS CANYON
REGION.

SECOND IMPACT...MODERATE SNOW ACCUMULATIONS ARE EXPECTED AT THE
MOUNTAIN PASSES FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON.
HAZARDOUS DRIVING CONDITIONS ARE ANTICIPATED TO DEVELOP DURING THIS
TIME...WITH LOLO...LOOKOUT...AND LOST TRAIL PASSES MOST SUSCEPTIBLE
TO THE SNOW IMPACT.

OTHERWISE...MAINLY LIGHT ACCUMULATIONS ARE ANTICIPATED FOR MOST
POPULATION CENTERS OF THE REGION...WITH MUCH OF THE SNOW MELTING ON
CONTACT WITH THE GROUND. TEMPERATURES WILL REMAIN FAIRLY COOL DURING
THIS CONTINUED COOL AND UNSETTLED PATTERN.

SUNDAY THROUGH TUESDAY...FORECAST MODELS ARE DEPICTING A SLOWER
PROGRESSION OF THE TROUGH ENTERING THE PACIFIC COAST FOR EARLY NEXT
WEEK. SUNDAY STILL LOOKS TO BE A TRANSITORY PERIOD BETWEEN
SYSTEMS WITH THE ATMOSPHERE REMAINING UNSTABLE. THIS WILL KEEP A
CHANCE FOR AFTERNOON SHOWERS IN THE FORECAST FOR THE FINALE TO
THE HOLIDAY WEEKEND. BY MONDAY THE DEEPENING LOW PRESSURE TROUGH
WILL MOVE INLAND AND BEGIN SPREADING PRECIPITATION ACROSS MUCH OF
THE INTERIOR WEST. THERE CONTINUES TO BE SIGNIFICANT DIFFERENCES
BETWEEN MODELS WITH HANDLING THE LOW PRESSURE SYSTEM. AS OF
NOW...THE EUROPEAN AND CANADIAN MODELS AGREE THAT THE LOW WILL
BECOME CLOSED OFF AND SKIRT ALONG SOUTHWEST MONTANA MONDAY INTO
TUESDAY. THIS WOULD BE A FAVORABLE SET-UP FOR THOSE LOCATIONS TO
SEE THE BULK OF THE PRECIP DURING THIS TIME. THIS LEAVES THE GFS
MODEL AS THE OUTLIER AS IT PUSHES THE TROUGH QUICKLY EAST WITH
MUCH LESS PRECIPITATION ASSOCIATED WITH IT. OF COURSE...THESE
DETAILS WILL NEED TO BE ASSESSED FURTHER AS TIME PASSES.

THE REST OF THE WEEK LOOKS RATHER UNSETTLED AS MODELS STRUGGLE
BETWEEN A RIDGE BUILDING ACROSS THE NORTHERN ROCKIES WITH PERIODIC
SHORTWAVES MOVING THROUGH THE FLOW. SEASONAL TEMPERATURES ARE
EXPECTED THROUGH THURSDAY.

&&

.AVIATION...THE ATMOSPHERE WILL SLOWLY STABILIZE DURING THE NEXT
24 HOURS...WITH ANOTHER PACIFIC STORM SYSTEM AFFECTING THE
NORTHERN ROCKIES BY 02/1800Z. CONVECTIVE SHOWERS...MAINLY OVER
HIGH TERRAIN...WILL DIMINISH AFTER 02/0300Z. TERRAIN OBSCURATIONS
WILL ALSO DECREASE AFTER THIS TIME. AFTER 02/1800Z...SOUTHERLY
WINDS WILL INTENSIFY AHEAD OF A PACIFIC STORM SYSTEM. WINDS MAY
GUST TO 25KT AT KSMN...KMSO...AND KBTM AFTER THIS TIME.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...WIND ADVISORY FROM 11 AM TO 11 PM PDT FRIDAY LOWER HELLS
     CANYON/SALMON RIVER REGION...OROFINO/GRANGEVILLE REGION.

&&

SHORT TERM...ZUMPFE
LONG TERM....ALLEGRETTO
AVIATION...ZUMPFE

Nearby

Wind Advisories in Montana, 2010Wind Advisories in Idaho, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.